Discrete Stochastic Submodular Maximization: Adaptive vs. Non-adaptive vs. Offline

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9079)

Abstract

We consider the problem of stochastic monotone submodular function maximization, subject to constraints. We give results on adaptivity gaps, and on the gap between the optimal offline and online solutions. We present a procedure that transforms a decision tree (adaptive algorithm) into a non-adaptive chain. We prove that this chain achieves at least \(\tau \) times the utility of the decision tree, over a product distribution and binary state space, where \(\tau =\min _{i,j} \Pr [x_i=j]\). This proves an adaptivity gap of \(\frac{1}{\tau }\) (which is \(2\) in the case of a uniform distribution) for the problem of stochastic monotone submodular maximization subject to state-independent constraints. For a cardinality constraint, we prove that a simple adaptive greedy algorithm achieves an approximation factor of \((1-\frac{1}{e^\tau })\) with respect to the optimal offline solution; previously, it has been proven that the algorithm achieves an approximation factor of \((1-\frac{1}{e})\) with respect to the optimal adaptive online solution. Finally, we show that there exists a non-adaptive solution for the stochastic max coverage problem that is within a factor \((1-\frac{1}{e})\) of the optimal adaptive solution and within a factor of \(\tau (1-\frac{1}{e})\) of the optimal offline solution.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ageev, A.A., Sviridenko, M.I.: Approximation algorithms for maximum coverage and max cut with given sizes of parts. In: Cornuéjols, G., Burkard, R.E., Woeginger, G.J. (eds.) IPCO 1999. LNCS, vol. 1610, pp. 17–30. Springer, Heidelberg (1999) CrossRefGoogle Scholar
  2. 2.
    Ageev, A.A., Sviridenko, M.I.: Pipage rounding: A new method of constructing algorithms with proven performance guarantee. J. Comb. Optim. 8(3), 307–328 (2004)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Asadpour, A., Nazerzadeh, H.: Maximizing stochastic monotone submodular functions (2014). arXiv preprint arXiv:0908.2788v2
  4. 4.
    Chan, C.W., Farias, V.F.: Stochastic depletion problems: Effective myopic policies for a class of dynamic optimization problems. Math. Oper. Res. 34(2), 333–350 (2009)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Feige, U.: A threshold of ln n for approximating set cover. J. ACM 45(4), 634–652 (1998)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Golovin, D., Krause, A.: Adaptive submodularity: Theory and applications in active learning and stochastic optimization. J. Artif. Intell. Res. (JAIR) 42, 427–486 (2011)MATHMathSciNetGoogle Scholar
  7. 7.
    Khuller, S., Moss, A., Naor, J.: The budgeted maximum coverage problem. Inf. Process. Lett. 70(1), 39–45 (1999)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Nemhauser, G.L., Wolsey, L.A.: Best algorithms for approximating the maximum of a submodular set function. Math. Oper. Res. 3(3) (1978)Google Scholar
  9. 9.
    Nemhauser, G.L., Wolsey, L.A., Fisher, M.L.: An analysis of approximations for maximizing submodular set functions - I. Math. Program. 14(1), 265–294 (1978)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Sviridenko, M.I.: A note on maximizing a submodular set function subject to a knapsack constraint. Oper. Res. Lett. 32(1), 41–43 (2004)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Wolsey, L.A.: Maximising real-valued submodular functions: Primal and dual heuristics for location problems. Math. Oper. Res. 7(3), 410–425 (1982)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Lisa Hellerstein
    • 1
  • Devorah Kletenik
    • 1
  • Patrick Lin
    • 1
  1. 1.Department of Computer Science and Engineering, Polytechnic School of EngineeringNew York UniversityNew YorkUSA

Personalised recommendations